Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 17 (2021), 085, 33 pages      arXiv:2012.02622
Contribution to the Special Issue on Algebraic Structures in Perturbative Quantum Field Theory in honor of Dirk Kreimer for his 60th birthday

Perturbative and Geometric Analysis of the Quartic Kontsevich Model

Johannes Branahl a, Alexander Hock b and Raimar Wulkenhaar a
a) Mathematisches Institut, Westfälische Wilhelms-Universität Münster, Einsteinstr. 62, 48149 Münster, Germany
b) Mathematical Institute, University of Oxford, Andrew Wiles Building, Woodstock Road, OX2 6GG, Oxford, UK

Received February 26, 2021, in final form September 10, 2021; Published online September 16, 2021

The analogue of Kontsevich's matrix Airy function, with the cubic potential $\operatorname{Tr}\big(\Phi^3\big)$ replaced by a quartic term $\operatorname{Tr}\big(\Phi^4\big)$ with the same covariance, provides a toy model for quantum field theory in which all correlation functions can be computed exactly and explicitly. In this paper we show that distinguished polynomials of correlation functions, themselves given by quickly growing series of Feynman ribbon graphs, sum up to much simpler and highly structured expressions. These expressions are deeply connected with meromorphic forms conjectured to obey blobbed topological recursion. Moreover, we show how the exact solutions permit to explore critical phenomena in the quartic Kontsevich model.

Key words: Dyson-Schwinger equations; perturbation theory; exact solutions; topological recursion.

pdf (890 kb)   tex (185 kb)  


  1. Adler M., van Moerbeke P., A matrix integral solution to two-dimensional $W_p$-gravity, Comm. Math. Phys. 147 (1992), 25-56.
  2. Belliard R., Charbonnier S., Eynard B., Garcia-Failde E., Topological recursion for generalised Kontsevich graphs and $r$-spin intersection numbers, arXiv:2105.08035.
  3. Bernardi O., Fusy E., Bijections for planar maps with boundaries, J. Combin. Theory Ser. A 158 (2018), 176-227, arXiv:1510.05194.
  4. Borot G., Garcia-Failde E., Simple maps, Hurwitz numbers, and topological recursion, Comm. Math. Phys. 380 (2020), 581-654, arXiv:1710.07851.
  5. Borot G., Shadrin S., Blobbed topological recursion: properties and applications, Math. Proc. Cambridge Philos. Soc. 162 (2017), 39-87, arXiv:1502.00981.
  6. Bouchard V., Eynard B., Think globally, compute locally, J. High Energy Phys. 2013 (2013), no. 2, 143, 35 pages, arXiv:1211.2302
  7. Bouchard V., Hutchinson J., Loliencar P., Meiers M., Rupert M., A generalized topological recursion for arbitrary ramification, Ann. Henri Poincaré 15 (2014), 143-169, arXiv:1208.6035.
  8. Bouchard V., Klemm A., Mariño M., Pasquetti S., Remodeling the B-model, Comm. Math. Phys. 287 (2009), 117-178, arXiv:0709.1453.
  9. Bouchard V., Mariño M., Hurwitz numbers, matrix models and enumerative geometry, in From Hodge Theory to Integrability and TQFT $tt^*$-Geometry, Proc. Sympos. Pure Math., Vol. 78, Amer. Math. Soc., Providence, RI, 2008, 263-283, arXiv:0709.1458.
  10. Branahl J., Hock A., Wulkenhaar R., Blobbed topological recursion of the quartic Kontsevich model I: Loop equations and conjectures, arXiv:2008.12201.
  11. Brézin E., Itzykson C., Parisi G., Zuber J.B., Planar diagrams, Comm. Math. Phys. 59 (1978), 35-51.
  12. Broadhurst D.J., Kreimer D., Association of multiple zeta values with positive knots via Feynman diagrams up to $9$ loops, Phys. Lett. B 393 (1997), 403-412, arXiv:hep-th/9609128.
  13. Broadhurst D.J., Kreimer D., Exact solutions of Dyson-Schwinger equations for iterated one loop integrals and propagator coupling duality, Nuclear Phys. B 600 (2001), 403-422, arXiv:hep-th/0012146.
  14. Chekhov L., Eynard B., Orantin N., Free energy topological expansion for the 2-matrix model, J. High Energy Phys. 2006 (2006), no. 12, 053, 31 pages, arXiv:math-ph/0603003.
  15. Connes A., Kreimer D., Renormalization in quantum field theory and the Riemann-Hilbert problem. I. The Hopf algebra structure of graphs and the main theorem, Comm. Math. Phys. 210 (2000), 249-273, arXiv:hep-th/9912092.
  16. de Jong J., Hock A., Wulkenhaar R., Nested Catalan tables and a recursion relation in noncommutative quantum field theory, Ann. Henri Poincaré, to appear, arXiv:1904.11231.
  17. Eynard B., Counting surfaces, Progress in Mathematical Physics, Vol. 70, Birkhäuser/Springer, Cham, 2016.
  18. Eynard B., Orantin N., Invariants of algebraic curves and topological expansion, Commun. Number Theory Phys. 1 (2007), 347-452, arXiv:math-ph/0702045.
  19. Eynard B., Orantin N., Algebraic methods in random matrices and enumerative geometry, arXiv:0811.3531.
  20. Grosse H., Hock A., Wulkenhaar R., A Laplacian to compute intersection numbers on $\overline{\mathcal{M}}_{g,n}$ and correlation functions in NCQFT, arXiv:1903.12526.
  21. Grosse H., Hock A., Wulkenhaar R., Solution of all quartic matrix models, arXiv:1906.04600.
  22. Grosse H., Hock A., Wulkenhaar R., Solution of the self-dual $\Phi^4$ QFT-model on four-dimensional Moyal space, J. High Energy Phys. 2020 (2020), no. 1, 081, 16 pages, arXiv:1908.04543.
  23. Grosse H., Wulkenhaar R., Renormalization of noncommutative quantum field theory, in An Invitation to Noncommutative Geometry, World Sci. Publ., Hackensack, NJ, 2008, 129-168, arXiv:0909.1389.
  24. Grosse H., Wulkenhaar R., Self-dual noncommutative $\phi^4$-theory in four dimensions is a non-perturbatively solvable and non-trivial quantum field theory, Comm. Math. Phys. 329 (2014), 1069-1130, arXiv:1205.0465.
  25. Hock A., Matrix field theory, Ph.D. Thesis, WWU Münster, 2020, arXiv:2005.07525.
  26. Hock A., Wulkenhaar R., Blobbed topological recursion of the quartic Kontsevich model II: Genus = 0, arXiv:2103.13271.
  27. Kontsevich M., Intersection theory on the moduli space of curves and the matrix Airy function, Comm. Math. Phys. 147 (1992), 1-23.
  28. Kreimer D., Renormalization and knot theory, J. Knot Theory Ramifications 6 (1997), 479-581, arXiv:q-alg/9607022.
  29. Kreimer D., On the Hopf algebra structure of perturbative quantum field theories, Adv. Theor. Math. Phys. 2 (1998), 303-334, arXiv:q-alg/9707029.
  30. Mirzakhani M., Simple geodesics and Weil-Petersson volumes of moduli spaces of bordered Riemann surfaces, Invent. Math. 167 (2007), 179-222.
  31. Panzer E., Wulkenhaar R., Lambert-$W$ solves the noncommutative $\Phi^4$-model, Comm. Math. Phys. 374 (2020), 1935-1961, arXiv:1807.02945.
  32. Schürmann J., Wulkenhaar R., An algebraic approach to a quartic analogue of the Kontsevich model, arXiv:1912.03979.
  33. Witten E., Algebraic geometry associated with matrix models of two-dimensional gravity, in Topological Methods in Modern Mathematics (Stony Brook, NY, 1991), Publish or Perish, Houston, TX, 1993, 235-269.
  34. Zhukovsky N., Über die Konturen der Tragflächen der Drachenflieger, Z. Flugtechnik Motorluftschiffahrt 1 (1910), 281-284.

Previous article  Next article  Contents of Volume 17 (2021)